Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Has nephrotic syndrome in kidney causing swelling in body, high cholesterol. Treatment? How long to cure?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 11 Questions
My 3 years old son has reported naphrotic syndrome in kidney causing swelling in body, urea and increased cholesterol in blood on 23rd February. After four day of treatment by Paedritician with Omnacortil 5mg/5ml for 3 days. Paedritician also suggested to consult nephrologist on 26th February, same day Urine test reported albumin in Urine has reported nil. But on 27th February, trace of albumin reported in urine.
We have consulted Nephologist in Patna. He prescribed following medicine for four weeks
1. Omnacortil 20 mg/ (replaced Omnacortil 5mg/5ml)
2. Viscodyne syrup for cough and cold
first week of treatment albumin was reported nil in urine test. last week, he has minor cold and cough for two days, for which i gave protussa. In urine test, trace of albumin reported. on 14th March, again had Urine test and reported has trace of albumin and urate in urine reported as ++.
i have few question to get answered below.
1. I would like to know that Is medication in right direction for treatment of Nephrotic syndrome.
2. What could be the reason behind the urate reported++ in urine test. is it indicating any serious ailment in kidney.
3. How long does it take to get the treatment to cure nephrotic syndrome
4. Can you please suggest name of experienced nephrologist in patna for seeking second opinion about ongoing treatment.

Posted Mon, 28 May 2012 in Kidney Conditions
Answered by Dr. Dilip M Babu 44 hours later
Thanks for writing in.

I understand your concern. Nephrotic syndrome is a common thing in children and the good part is that it responds very well to medication.
1) Even though your son is receiving the right treatment, the dose for Omnacortil is 2mg/kg/day daily for 4 weeks. After this a repeat urine examination is done. If the urine has no protein, we switch the child to omnacortil 2 mg/kg/day on alternate days. This treatment is then stopped after 4 weeks. If however, the urine has protein, we continue to give omnacortil 2 mg/kg/day daily for the next 4 weeks. To be able to advise you further, I would need the weight of your child.
2) The urate in the urine is not significant. You need not worry about it.
3) Generally, patients respond by 4 weeks of treatment. If they do not respond, a majority will respond after another 4 weeks of treatment.
4) I do not know any nephrologist in Patna personally. You can find a list of the nephrologists in Patna at WWW.WWWW.WW
I hope I have addressed your concerns. I will be available for follow up queries.
Above answer was peer-reviewed by
Follow-up: Has nephrotic syndrome in kidney causing swelling in body, high cholesterol. Treatment? How long to cure? 3 hours later
He is of 16-1/2kg noted on 10th March and about to complete 3 weeks of treatment. He has been problem of loud coughing and cold of almost two years now, sometime, wheezing and mild fever due to cold. Recently, we have been giving him either Protussa for dry cough or viscodyne for cold and cough. problem due to Worm has been observed,
1. which medicine would you suggest for old and persisting cough.
2. When is right time give medicine for Worms.
3. can we also give homeopathy medicine for cold and cough, Worm. while on treatment thorugh Omnacortil.


Answered by Dr. Dilip M Babu 42 hours later
Thanks for writing back.
As I mentioned that the dose of Omnacortil is 2 mg/kg/day. Your child is receiving a sub-optimal dose and I would suggest that you speak to your physician about this dose as he is currently receiving 20 mg/day. This dose needs to be given for 4 weeks.
a) A long persistent cough in children can be suggestive of asthma. Please get your son checked for this using a pulmonary function test. If it turns out to be asthma, medications like monteleukast will help. However, these are prescription drugs and you would need to see his paediatrician for the same

b)You can give him his deworming drugs right now. They do not have any interaction with Omnacortil. Drugs like mebendazole are used for this purpose. These are prescription drugs and you would need to see your child’s physician for this.

c) I am an allopathic practitioner and I am not sure about the efficacy of homeopathic drugs for cough and cold. Further, their interaction and effect on Omnacortil is not known. I would suggest that you refrain from using them till your son is completely alright.

I hope I have addressed your concerns.
Above answer was peer-reviewed by
Follow-up: Has nephrotic syndrome in kidney causing swelling in body, high cholesterol. Treatment? How long to cure? 18 hours later
My mistake i mentioned Omnacortil 20mg per day. it is actually 20 mg in morning and 15mg in evening so total is Omnacortil 35 mg per day.

Three months back i had taken consultation from child specialist and had couple of pathological test inclusing X-ray of chest revealed no such problem related Asthma.


Answered by Dr. Dilip M Babu 7 hours later
Your son is receiving the right dose of Omnacortil. As I explained, he needs to take this for a total of 4 weeks. Then, a urine examination needs to be done. If the protein levels are reduced, he needs to be switched to alternate day therapy at the same dose. If he improves, this therapy should be stopped after this.
A chest Xray is not the ideal way of diagnosing asthma. A pulmonary function test or spirometry is required for the same.
Chronic rhinosinusitis and gastroesophageal reflux disease are other causes of chronic cough in children.
Please get him evaluated by his paediatrician for the same.
I hope I have addressed your concerns. Please close this discussion if you have no more questions.
Above answer was peer-reviewed by
Follow-up: Has nephrotic syndrome in kidney causing swelling in body, high cholesterol. Treatment? How long to cure? 48 days later
my 3 years old has suffered from Nephrotic syndrome and he has gone for steriod therapy for 2 months an one week. first one first OMNACORTIL of 30mg/day, second month 30mg/alternate day and subsequently one week with 5 mg/alternate day. it lasted on 29th April'12. after few day of treatment with OMNA Cortil, protein in urine has reported nil till now.
Two days back he has diarrhea and paediatrician has given him peditral, econorm, novofran and ondem in case of vomiting. after one day he is looking normal, but his body temperature is continuously at 96-97'F instead of 98'F. BP was 90/50, pulse rate was around 90. which has become matter of concern for us.

Now my question is

1) under this circumstances, is there possibility of relapse of nephrotic syndrome?
2) going forward, which vaccine is recommended so that allergy and infections are prevented and later to become reason for relapse.
3) What is treatment for reduced body temperature to bring back to normal.

Answered by Dr. Dilip M Babu 2 days later

I apologize for the delayed response.

Any infection like respiratory tract or gastrointestinal tract infection can cause relapse of nephrotic syndrome. You should monitor urine protein levels during infection and consult paediatrician immediately to control that infection.

Your child should complete vaccination like influenza, pneumococcus as per schedule. Your pediatrician can guide you through the process of vaccination.

The current change in the vital signs could be related to infection and dehydration. Continue with the treatment suggested to you. In addition proper hydration to keep dehydration away is essential. Once infection gets controlled, his vital signs and temperature should improve.

Hope this helps. Thanks again for posting your query. Let me know if you have any other concern.

Wishing a speedy recovery of your son.

Dr Dilip M Babu
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor